Alert archive / Kansas / Special Weather Statements in 2009
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 3, 2009, 8:43 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2009, 8:43 PM CDT (01:43 UTC)
- Expired
- Aug 3, 2009, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 168 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS83 KDDC 040143
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 3 2009
KSZ084-085-040230-
MORTON-STEVENS-
843 PM CDT MON AUG 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN MORTON AND STEVENS COUNTIES...INCLUDING THE CITIES OF
WILBURTON AND ROLLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3707 10200 3735 10189 3725 10113 3699 10122
3698 10194
TIME...MOT...LOC 0143Z 285DEG 20KT 3711 10181
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:27 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 3, 3:27 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT MON AUG 3 2009 .DISCUSSION... DAYS 1-2... QUIET WEATHER CONTINUES AT THE MOMENT AS THE HEAT REALLY GETS CRANKING THIS AFTERNOON. WE HAVE MIXED OUT IN MOST SPOTS AND THE LOWER DEWPOINTS ARE ALLOWING TEMP RISES TO ACCELERATE. WE HAVE ALREADY CRACKED 100F IN SEVERAL SPOTS AND PROBABLY WILL SHORTLY VIRTUALLY EVERYWHERE ACROSS SW KANSAS. A H5 RIDGE CONTINUES TO BUILD NEAR THE 4-CORNERS AREA AND IS EDGING FURTHER EAST AS A TROF NORTH OF THE GREAT LAKES WEAKENS AND MOVES EAST. AT THE SFC, A FAIRLY STRONG COLD FRONT IS PLOWING SOUTH THROUGH NORTH DAKOTA WHILE A WEAKER FRONT IS SITTING OVER SOUTHERN NEBRASKA. REFLECTIONS OF THE NEB FRONT CAN BE TRACED UP TO AT LEAST H85 WITH A FRONT ALSO OVER NORTHERN NEBRASKA AT H7. THERE ARE NO OBVIOUS LOW LEVEL FOCI FOR CONVECTION OVER SW KANSAS ATM BUT AS WE CRAWL UP OVER 100, THE CAP WILL BE NEAR BREAKING. ADD TO THAT A WEAK S/WAVE AT H5 SLIPPING OUT OF COLORADO THIS EVENING AND WE COULD SEE SOME CONVECTION POP. WITH LACK OF FOCUS AND WEAK UPR SUPPORT, CANT REALLY SEE ANYTHING ORGANIZED. STORMS HAVE ALREADY STARTED OVER THE HIGHER TERRAIN OF COLORADO AND AM SEEING SOME CU OVER NE CO/NW KS WHERE THE CAP HAS LIKELY ALREADY BROKEN. NAM HINTS AT SOME PRECIP WITH A WEAK S/WAVE ALOFT THIS EVE WHILE THE GFS/RUC REMAIN DRY. NEVERTHELESS, WILL STICK WITH PREVIOUS SHIFTS ISOLD POPS FOR THIS EVENING. IF ANYTHING DOES GO, IT ISNT HARD TO IMAGINE IT GOING SEVERE. WE STILL HAVE 50-60 KT FLOW ALOFT AND REASONABLE SHEAR PROFILES. INVERTED-V NATURE OF THERMO PROFILES SUGGEST MOST LIKELY THREAT TO BE DOWNBURST WIND. THE COOL FRONT EDGES INTO NORTHERN KANSAS TOMORROW AND WILL MAKE TEMP FORECAST DIFFICULT, AT LEAST OVER THE NRN COUNTIES. VERY COOL AIRMASS OVER THE NRN PLAINS WILL BE SHUNTED EAST OF US BY THE BUILDING RIDGE. HOWEVER, H85 TEMPS NEAR HAYS COOL UPWARDS OF 5C BETWEEN 00Z TODAY AND 00Z WED AS A WEAKER VERSION OF THE FRONT SETTLES IN. TEMPS TOMORROW WILL ALSO COMPLICATED BY HOW MUCH WE MIX OUT AND WHERE THROUGH THE DAY. NAM SHOWS DEWPTS SOUTH OF A SCOTT CITY TO MED LODGE LINE DROPPING INTO THE LOW 40S TOMORROW WHICH WOULD ALLOW TEMPS TO SOAR SOUTH. AM ALSO CONCERNED ABOUT THE NEED FOR A HEAT ADVISORY OVER OUR FAR SE COUNTIES TOMORROW. FORECAST TEMPS AND DEWPTS BRIEFLY YIELD APPARENT T NEAR 110F IN THE SE TOMORROW. THIS WILL BE HIGHLY DEPENDENT ON MIXING AND THUS I DO NOT HAVE ENOUGH CONFIDENCE TO HOIST A HEAT ADVISORY YET. WILL HAVE TO WAIT TO SEE HOW MOISTURE RESPONDS. WITH THE FRONT SETTLING IN ACROSS SW KANSAS, THERE IS THE POTENTIAL FOR MORE LATE-DAY STORMS. IN CONTRAST TO TODAY, WE WILL HAVE A LOW LEVEL FOCUS BUT LITTLE UPR SUPPORT AND H7 TEMPS WILL HAVE WARMED TO AS MUCH AS 16C. THUS ITS A WASH AND WILL JUST KEEP SLGT CHC GOING. ON WED, THE FRONT/SHEAR LINE REMAINS OVER SW KANSAS AS THE UPPER LEVEL RIDGE IS NEARLY OHD. H7 TEMPS OF 16C+ WOULD SEEM TO PRECLUDE MUCH CONVECTION BUT AM NOT INCLINED TO REMOVE POPS ENTIRELY. TEMPS WILL CONTINUE TO BE PROBLEMATIC WITH THE PRESENCE OF A FRONT/SHEAR LINE AND MIXING, HOWEVER, CONTINUED VERY WARM TO HOT WEATHER LOOKS LIKE A GOOD BET WED TOO. -WRIGHT DAYS 3-7... A VERY WARM AIRMASS WILL CONTINUE ACROSS THE CENTRAL PLAINS INTO NEXT MONDAY WITH AN UPPER RIDGE ALMOST OVERHEAD ON THURSDAY THEN MOVING EAST. NORTHWEST FLOW ALOFT WILL BEGIN TO TRANSITION TO SOUTHWEST FLOW ALOFT AHEAD OF A MEAN UPPER TROUGH MOVING SLOWLY ACROSS THE WESTERN CONUS. 850MB TEMPS ARE FORECAST TO BE FROM 28 TO 32C FOR THE DODGE CITY AREA WITH MILD NIGHTS IN THE UPPER 60S TO LOWER 70S AND HOT DAYS AROUND THE CENTURY MARK. THE GFS SPITS OUT A LITTLE BIT OF QPF ON SUNDAY AFTERNOON AND WILL KEEP A SMALL POP TO COVER. OTHER THAN THAT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE IF THE WARM TEMPS CAN BREAK A MID LEVEL WARM CAP. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A VERY WEAK CONVERGENCE LINE WEST OF GCK AFTER 21Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 103 71 103 / 10 20 20 20 GCK 67 103 69 102 / 10 20 20 10 EHA 68 102 67 102 / 10 20 20 0 LBL 68 103 69 103 / 10 20 20 0 HYS 69 98 69 98 / 10 20 20 30 P28 72 104 75 104 / 10 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/06/06
Hazardous weather outlook, Aug 3, 4:58 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT MON AUG 3 2009 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT MON AUG 3 2009 /358 AM MDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN KANSAS THIS AFTERNOON AS TEMPERATURES RISE TO 100 DEGREES. THE GREATEST THREAT FROM THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THUNDERSTORM ACTIVITY IS EXPECTED TO WANE AFTER SUNSET .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AS A FRONT MOVES SOUTH INTO NORTHERN KANSAS. THIS FRONT WILL REMAIN IN THE REGION WEDNESDAY AND THURSDAY...THUS THERE WILL BE A DAILY CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS IN THE VICINITY OF THIS FRONT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE ALERT TO THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON...MAINLY AFTER 4 PM CDT...ANYWHERE ACROSS SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 3, 8:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 3 2009
KSZ084-085-040230-
MORTON-STEVENS-
843 PM CDT MON AUG 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN MORTON AND STEVENS COUNTIES...INCLUDING THE CITIES OF
WILBURTON AND ROLLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3707 10200 3735 10189 3725 10113 3699 10122
3698 10194
TIME...MOT...LOC 0143Z 285DEG 20KT 3711 10181
18Nearby
Special Weather Statements in Kansas, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.